North Dakota, 2011

Hail and Damaging Wind in North Dakota, August 27 to 28, 2011

August 27 to 28, 2011 · NWS BIS · 7 events in 4 counties and zones

A northwest to southeast advecting short wave trough combined with over 50 knots of effective shear and modest instability to develop severe thunderstorms during the late evening of the 27th and early morning of the 28th. Thunderstorms formed on a northwest to southeast oriented moisture and instability axis and tracked along that axis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A northwest to southeast advecting short wave trough combined with over 50 knots of effective shear and modest instability to develop severe thunderstorms during the late evening of the 27th and early morning of the 28th. Thunderstorms formed on a northwest to southeast oriented moisture and instability axis and tracked along that axis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 8:08 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 27, 8:08 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT SAT AUG 27 2011

.UPDATE...POPS SLY COVER AND TEMP/DEWPOINTS.

&&

.DISCUSSION...MODELS HAVE BEEN UNDER-FORECASTING MOISTURE RETURN
INTO WESTERN NORTH DAKOTA. HOWEVER THE 00Z NAM CONTINUES TO
INDICATE A CONVECTIVE SYSTEM TRACKING SOUTHEAST ACROSS NORTHWEST
INTO CENTRAL NORTH DAKOTA OVERNIGHT AND CONSIDERING THE CURRENT
RADAR OVER SOUTHEAST SASKATCHEWAN...HAVE LEANED TOWARD THE NAM
FORECAST. THUS INCREASED POPS ARE IN ORDER ACROSS NORTHWEST NORTH
DAKOTA LATE THIS EVENING...AND CENTRAL NORTH DAKOTA OVERNIGHT.
WITH MID 60S DEWPOINTS RETURNING TO WESTERN AND CENTRAL NORTH
DAKOTA...WITH STRONG NORTHWEST TO SOUTHEAST ORIENTATED
SHEAR...THINK THE CONVECTION IN SASKATCHEWAN COULD CERTAINLY HOLD
TOGETHER AS IT MOVES SOUTHEAST INTO CENTRAL NORTH DAKOTA. A
POSSIBLE LIMITING FACTOR WILL BE LOW AND MID LEVEL LAPSE RATES AS
THE CONVECTION MOVES FARTHER EAST.CONVECTIVE INHIBITION WILL ALSO
BE INCREASING AS WE MOVE INTO THE OVERNIGHT HOURS. HOWEVER CURRENT
TRENDS INDICATE STORMS HOLDING THEIR INTENSITY...WILL INTRODUCE
POSSIBLY SEVERE NORTHWEST FOR THE REST OF THE EVENING.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.
ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN
SHOWERS ASSOCIATED WITH ANY CONVECTION MOVING FROM NORTHWEST INTO
CENTRAL NORTH DAKOTA. LIGHT SOUTHEAST FLOW TONIGHT AND EARLY
SUNDAY...TURNING NORTHERLY SUNDAY AFTERNOON AND EVENING. ISOLATED
THUNDERSTORMS POSSIBLE AT ALL AERODROMES BUT BEST CHANCES LOOK TO
BE LATER TONIGHT THROUGH SUNDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TWH
Hazardous weather outlook, Aug 27, 3:59 AM CST, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM CDT SAT AUG 27 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
459 AM CDT SAT AUG 27 2011 /359 AM MDT SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA
SATURDAY MORNING WILL DIMINISH TO ISOLATED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A
CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The radar

The Glasgow radar (KGGW), 218 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Divide

When
August 27, 9:09 PM CST to 9:15 PM CST
Where
Divide County, 8.4 mi N of Alkabo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.990, -103.900

Strong winds up to 55 miles per hour were also reported.

Hail, Stark

When
August 28, 12:05 AM MST to 12:10 AM MST
Where
Stark County, 4.86 mi N of Dickinson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.950, -102.790

Hail, Stark

When
August 28, 12:09 AM MST to 12:14 AM MST
Where
Stark County, 2.8 mi N of Dickinson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.920, -102.790

Hail, Emmons

When
August 28, 3:00 AM CST to 3:10 AM CST
Where
Emmons County, 3.99 mi NW of Westfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.070, -100.260

Hail, Emmons

When
August 28, 3:20 AM CST to 3:30 AM CST
Where
Emmons County, 1.18 mi SW of Westfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.020, -100.220

Thunderstorm Wind, Emmons

When
August 28, 3:20 AM CST to 3:30 AM CST
Where
Emmons County, 1 mi SW of Westfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.020, -100.215

Large hail accompanied the strong winds.

Hail, Grant

When
August 28, 2:30 AM MST to 2:34 AM MST
Where
Grant County, 3.95 mi SSW of Lark
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.400, -101.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332830, 332831, 332832, 332834, 332835, 332836, 332833.